Core pharmacology: Acute digoxin poisoning – fast or slow?

Core pharmacology: Acute digoxin poisoning – fast or slow?

Figure 1. Digoxin.

Question.

A patient attends the ED with an acute ingestion of digoxin and markedly raised serum digoxin levels 8hrs post ingestion. The following are clinical features you would expect to see in this patient EXCEPT which one?
a. hyperkalaemia
b. nausea and vomiting
c. atrial tachycardias
d. ophthalmoplegia
e. confusion

 

 

Answer.

d.

 
Explanation.

Digoxin (digitalis) is highly toxic in overdose. Clinical features of acute toxicity include,

  • GI distress comes first– nausea, vomiting and abdominal pain
  • hyperkalaemia is an ominous sign
  • lethargy and confusion
  • cardiotoxic effects follow. Bradycardia may occur (and often does) but in fact, due to increased automaticity,
  • tachycardia is also common (atrial tachycardia, VT and VF)
  • hypotension and shock

While peak serum levels of digoxin occur at 6hrs, the life threatening cardiovascular complications often occur later at 8 – 12 hours post-ingestion.

Digoxin cardiotoxicity is resistant to normal supportive measures and is best treated with digoxin specific Fab fragments (Digibind). Digoxin induced hyperkalaemia is also treated with digbind as well as insulin and glucose therapy (avoid salbutamol!)

(Note that xanthopsia – a colour vision disturbance characterised by an overriding yellow bias – is caused by digoxin’s inhibition of the sodium potassium pump in the optic nerve and retinal cells and is primarily associated with chronic toxicity).

 

2018-11-02T15:04:08+00:00
This website uses cookies and third party services. Accept